Alert archive / Wyoming / Flash Flood Warnings in 1997

Flash Flood Warning 7, NWS Riverton, WY

June 14, 1997Hot Springs County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jun 14, 1997, 4:25 PM MDT for Hot Springs County, Wyoming. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 1997, 4:25 PM MDT (22:25 UTC)
Expired
Jun 14, 1997, 6:20 PM MDT
In force
115 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Hot Springs County, WY

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 1997-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 1997-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRIW 142225
FFWRIW
WYC017-150020-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
425 PM MDT SAT JUN 14 1997

* FLASH FLOOD WARNING FOR
  WESTERN HOT SPRINGS COUNTY - WEST CENTRAL WYOMING

* UNTIL 620 PM MDT
 
* SOME STREAMS AFFECTED

  COTTONWOOD CREEK
  OWL CREEK
  GRASS CREEK
  MUD CREEK

* CAUSE AND EFFECT
  AT 415 PM MDT DOPPLER RADAR IN RIVERTON SHOWED A NEARLY STATIONARY
  STRONG THUNDERSTORM NEAR HAMILTON DOME...WHICH IS 20 MILES NORTHWEST
  OF THERMOPOLIS. RADAR ESTIMATED RAINFALL OF OVER 2 INCHES PER HOUR
  WAS OBSERVED BETWEEN 3 AND 4 PM. THE GROUND IN THIS AREA IS ALREADY
  SATURATED FROM RAINFALL FROM THE PAST SEVERAL DAYS.

* FORECAST CONDITIONS
    THESE THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY NORTHEAST CAUSING
    CREEKS AND STREAMS TO RISE QIUCKLY AND FLOOD IN AREAS.

LEAVE FLOOD PRONE OR LOW LYING AREAS IMMEDIATELY.
 
WCJIN-WYNW

SHEETS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 2:45 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 14, 2:45 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
245 PM MDT SAT JUN 14 1997

BUSY WITH FFA...SVR/FFW...SO NOT MUCH TIME FOR DISCUSSION. SCT TSTMS
OVR CWA THIS AFTN...MORE NMRS ERN SWEETWATER/FREMONT COUNTIES MOVG
NNE. VERTICALLY STACKED LOW SW UT KEEPING CWA UNDER MOIST/UNSTABLE
DIVERGENT SOUTHLY FLOW ALF. MDLS BRNG SHT/WV ACRS MT AND DON/T REALLY
KICK SW LOW OUT...BUT RATHER WEAKEN THE LOW SOME WITH MORE OF A
NORTHWESTRLY COMPONENT TO THE FLOW. THIS WILL BRING STABILIZING AIR IN
THE NRN CWA WITH A MOIST/UNSTABLE AMS REMAINING IN THE SOUTH. SO XPCT
MORE TSTMS IN THE SOUTH SUN AFTN. RWM

In the hours before

Special weather statement, Jun 14, 1:06 PM MDT, 3 hours 19 minutes before
WYZ014-018-020-022>025-142110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
106 PM MDT SAT JUN 14 1997

...THUNDERSTORMS WERE BUILDING OVER SOUTHWEST WYOMING...

AT 105 PM RADAR SHOWED THUNDERSTORMS INCREASING ACROSS SOUTHWEST
WYOMING. THE STRONGEST STORMS WERE BETWEEN ROCK SPRINGS AND RAWLINS AND
WERE MOVING NORTH AROUND 30 MPH. PERSONS TRAVELING ON INTERSTATE 80
BETWEEN ROCK SPRINGS...WAMSUTTER AND RAWLINS SHOULD BE ALERT FOR THESE
STORMS. HEAVY RAIN AND SMALL HAIL ARE LIKELY AND DRIVERS COULD
ENCOUNTER AREAS OF REDUCED VISIBILITIES AND WATER ON THE ROAD.

IF THREATENING WEATHER APPROACHES YOUR AREA...BE PREPARED TO SEEK
SHELTER IMMEDIATELY.

WCJIN-WYSW
BUSH
Special weather statement, Jun 14, 1:07 PM MDT, 3 hours 18 minutes before
WYZ014-018-020-022>025-142110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
106 PM MDT SAT JUN 14 1997

...THUNDERSTORMS WERE BUILDING OVER SOUTHWEST WYOMING...

AT 105 PM RADAR SHOWED THUNDERSTORMS INCREASING ACROSS SOUTHWEST
WYOMING. THE STRONGEST STORMS WERE BETWEEN ROCK SPRINGS AND RAWLINS AND
WERE MOVING NORTH AROUND 30 MPH. PERSONS TRAVELING ON INTERSTATE 80
BETWEEN ROCK SPRINGS...WAMSUTTER AND RAWLINS SHOULD BE ALERT FOR THESE
STORMS. HEAVY RAIN AND SMALL HAIL ARE LIKELY AND DRIVERS COULD
ENCOUNTER AREAS OF REDUCED VISIBILITIES AND WATER ON THE ROAD.

IF THREATENING WEATHER APPROACHES YOUR AREA...BE PREPARED TO SEEK
SHELTER IMMEDIATELY.

WCJIN-WYSW
BUSH

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:32 PM MDTTornado WarningRIWBig Horn33 min
Jun 14, 2:15 PM MDTFlash Flood WarningRIWJohnson45 min
Jun 14, 2:15 PM MDTSevere Thunderstorm WarningRIWJohnson45 min

Nearby

Flash Flood Warnings in Wyoming, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.